Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 106, NWS Kansas City, MO

September 7, 2012Bates County, Missouri; Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 7, 2012, 2:38 PM CDT for Bates County, Missouri; Linn County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2012, 2:38 PM CDT (19:38 UTC)
Expired
Sep 7, 2012, 3:15 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Linn County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 2:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS53 KEAX 071938
SVREAX
KSC107-MOC013-072015-
/O.NEW.KEAX.SV.W.0106.120907T1938Z-120907T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN BATES COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 315 PM CDT

* AT 234 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM GREELEY TO BLUE MOUND TO 6 MILES SOUTH OF
  KINCAID...AND MOVING EAST AT 60 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...TRAINED WEATHER SPOTTERS. DOWN POWER LINES ARE            
           REPORTED IN LE ROY KANSAS WITH THIS LINE OF STORMS.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

  
* LOCATIONS IMPACTED INCLUDE...
  MOUND CITY...LA CYGNE...PLEASANTON...PRESCOTT...HUME...AMORET...
  WORLAND AND FOSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
PLEASANT HILL.

&&

LAT...LON 3803 9508 3839 9507 3838 9476 3829 9440
      3805 9436 3806 9461 3803 9462
TIME...MOT...LOC 1938Z 284DEG 50KT 3832 9502 3813 9499
          3798 9510

HAIL...1.00IN
WIND...60 MPH

$$

CUTTER
2 follow-up statements
123 
WWUS53 KEAX 072003
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
303 PM CDT FRI SEP 7 2012

KSC107-MOC013-072015-
/O.CON.KEAX.SV.W.0106.000000T0000Z-120907T2015Z/
LINN KS-BATES MO-
303 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LINN COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHWESTERN BATES COUNTY IN WEST CENTRAL
MISSOURI UNTIL 315 PM CDT...

AT 258 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF PLEASANTON TO PRESCOTT TO 7
MILES SOUTH OF FULTON...AND MOVING EAST AT 55 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...FOSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
PLEASANT HILL.

&&

LAT...LON 3805 9494 3838 9496 3838 9476 3829 9440
      3805 9436 3806 9461 3803 9462
TIME...MOT...LOC 2003Z 284DEG 50KT 3823 9459 3804 9456
          3789 9467

HAIL...1.00IN
WIND...60 MPH

$$

CUTTER
248 
WWUS53 KEAX 072014
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
314 PM CDT FRI SEP 7 2012

KSC107-MOC013-072021-
/O.EXP.KEAX.SV.W.0106.000000T0000Z-120907T2015Z/
LINN KS-BATES MO-
314 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR LINN COUNTY IN EAST CENTRAL
KANSAS...AND SOUTHWESTERN BATES COUNTY IN WEST CENTRAL MISSOURI WILL
EXPIRE AT 315 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM THIS EVENING. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

LAT...LON 3805 9494 3838 9496 3838 9476 3829 9440
      3805 9436 3806 9461 3803 9462
TIME...MOT...LOC 2011Z 284DEG 50KT 3820 9445 3801 9442
          3786 9453

$$

CUTTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:32 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 7, 12:32 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 PM CDT Fri Sep 7 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Early this morning, the main area of thunderstorm activity was
located across central into eastern Iowa coincident with the
strongest isentropic ascent. This thunderstorm cluster was generally
moving off to the east and southeast and looks to remain north of
the forecast office this morning. A second area of precipitation was
located across south-central Kansas where the LLJ seems to have more
of an influence. This has kept the forecast area between the areas of
strongest ascent thus far and based on short range guidance looks to
continue through at least the mid morning.

By midday, the upper level short wave trough will have pushed into
the central plains with the associated cold front bisecting the
forecast area. Isentropic downglide will have weakened by this time
and overcome by stronger large scale ascent. This should allow
widespread shower and isolated thunderstorm development across the
area, which will tend to be primarily post-frontal in nature. Given
the timing of the frontal passage and arrival of upper support, it
appears the southeastern 2/3rd of the forecast area will see the
highest potential for the initial round of precipitation.
Thereafter, a secondary area of lift coincident with the upper trough axis
will swing south by this afternoon resulting in the potential for
additional shower development across the entire forecast area.

Precipitation should quickly exit the area by this evening with a
drier and cooler air mass filtering south behind it. A cool Canadian
sfc ridge will settles across the region through the weekend beneath
predominant upper level northwest flow. This should result in
pleasant conditions as afternoon highs top out in the 70s to near 80
degrees.

Deroche

Medium Range (Monday through Thursday)...

Much of the medium range forecast will be quiet and pleasant as
large-scale ridging over the Rockies slowly builds and transitions
eastward. Temperatures will gradually rise as the ridge shifts over
the High Plains late Monday through Tuesday, then will fall back to
near or just below normal values as the ridge breaks down Tuesday
night through Wednesday. Most model solutions bring a surface cold
front through the forecast area sometime Wednesday afternoon through
Thursday morning, with at least a chance of precipitation along and
behind the surface boundary, mainly Wednesday night through the
daylight hours on Thursday. Frontal passage will drive temperatures
to below normal values by the end of the week, while mainly zonal to
northwest flow settles in across the Plains.

Laflin

&&

.AVIATION...

For the 18Z TAFs: Cluster of showers and thunderstorms continues to
move across central Kansas early this afternoon and is timed to reach
the terminals by 19z. Relatively short duration of rain is expected,
with timing on the back edge of precipitation between 22-23Z.
Visibilities and ceilings will generally remain VFR, with periodic dips into
MVFR category in stronger downpours. Once rain moves out of the area
late this afternoon, VFR conditions expected into Saturday. Winds
however will remain fairly brisk through the overnight hours with a
northerly direction prevailing between 8-14 knots.

Dux

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Sep 7, 1:55 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
155 PM CDT FRI SEP 7 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
155 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT HAS MOVED THROUGH THE AREA EARLY THIS AFTERNOON. A
LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE INTO
EASTERN KANSAS AND WESTERN MISSOURI INTO EARLY EVENING.

A CLUSTER OF STRONG TO SEVERE STORMS HAS DEVELOPED ACROSS EAST
CENTRAL KANSAS THIS AFTERNOON AND CONTINUES TO TRACK EASTWARD TOWARDS
THE SOUTHERN PORTIONS OF THE OUTLOOK AREA. SHOULD THESE STORMS
CONTINUE TO HOLD TOGETHER...A SEVERE WEATHER RISK WILL BE POSSIBLE
FOR AREAS SOUTH OF HIGHWAY 50 THROUGH 7PM ESPECIALLY IN AREAS FROM
PAOLA TO LA CYGNE TO CLINTON...MARSHALL...SEDALIA AND BOONVILLE WHERE
TEMPERATURES HAVE WARMED INTO THE 90S. THE PRIMARY THREAT WITH ANY
STRONG STORM WOULD BE DAMAGING WINDS.

RAIN WILL COME TO AN END FROM WEST TO EAST BY 7PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS SOUTH OF HIGHWAY 50.

DUX

In the hours before

Special weather statement, Sep 7, 1:52 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 PM CDT FRI SEP 7 2012

KSZ057-060-071945-
LINN KS-MIAMI KS-
152 PM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR LINN AND MIAMI COUNTIES IN EAST
CENTRAL KANSAS UNTIL 245 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 6
MILES NORTHWEST OF OSAGE CITY TO 7 MILES SOUTHWEST OF OLIVET TO 9
MILES WEST OF BURLINGTON...AND MOVING EAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSAWATOMIE...PAOLA...MOUND CITY...LA CYGNE...PLEASANTON...
  LOUISBURG...PARKER...BLUE MOUND...FONTANA...PRESCOTT...BEAGLE...
  HILLSDALE...WAGSTAFF...NEW LANCASTER AND CHILES.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3811 9508 3826 9508 3826 9507 3868 9507
      3869 9466 3829 9465 3805 9467 3803 9508
TIME...MOT...LOC 1852Z 277DEG 44KT 3867 9585 3841 9577
          3818 9584

CUTTER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:21 PM CDTSevere Thunderstorm WarningEAXHoward24 min
Sep 7, 3:42 PM CDTSpecial Weather StatementEAXCooper33 min
Sep 7, 3:54 PM CDTSevere Thunderstorm WarningEAXCooper36 min
Sep 7, 1:52 PM CDTSpecial Weather StatementEAXLinn, Miami53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.